Hail, Osborne
- When
- September 21, 6:22 PM CST
- Where
- Osborne County, Natoma
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.180, -99.020
Low-end severe hail fell in a few locations on this Monday evening. Around 5 PM CST, isolated thunderstorms began developed along a line from Hayes, KS to Hebron, NE.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Low-end severe hail fell in a few locations on this Monday evening. Around 5 PM CST, isolated thunderstorms began developed along a line from Hayes, KS to Hebron, NE. Numerous other thunderstorms soon filled in across north central Kansas, from Natoma to Osborne to Mankato. Between 630 and 7 PM CST, other isolated cells began developing northwest of this line. One of these isolated storms formed over eastern Rooks county. This storm moved north-northeast into Smith county where it produced hail up to the size of half dollars in Athol at 745 PM CST. Other storms produced dime to penny size hail in Natoma, and lots of small hail up to the size of pennies in Burr Oak. By 730 PM CST, a squall line had evolved across Jewell, Mitchell and eastern Osborne counties. This line exited east and south of north central Kansas by 9 PM CST with no other strong or severe storms being reported.
These storms developed along a slow-moving cold front. At the upper-levels, a weak shortwave trough was moving through in moderately strong southwest flow. A longwave trough was over the West, with a subtropical high over Georgia. Just prior to the storm initiation, temperatures were in the middle 80s, with the dewpoints in the middle to upper 60s. With a poor mid-level lapse rate, MLCAPE was only 1000 J/kg. Deep layer shear was about 30 kt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 21, 5:02 PM CST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 602 PM CDT Sat Sep 21 2019 ...Short Term and Aviation Update... .UPDATE... Issued at 554 PM CDT Sat Sep 21 2019 The cold front is a just a bit farther northwest than previously expected. Therefore the severe thunderstorm watch runs from Rooks County Kansas up through Filmore county in Nebraska. Still expect hail and wind gusts to be the main threats through around midnight. Also, I significantly increased PoPs after midnight as the HRRR shows fairly widespread showers and thunderstorms over most of the forecast area. && .SHORT TERM...(This evening through Sunday) Issued at 320 PM CDT Sat Sep 21 2019 Our biggest weather concerns are in the short term period with a brief window for possibly a few severe thunderstorms prior to the cold front exiting our area to the south. At 315 PM CDT the cold front was located along a line from around Hebron, to Mankato, to Osborne and tracking southeast. Thunderstorms will likely form along this front between 530 and 800 PM when the front should be located near Beloit by that point in time. Deep layer wind shear values around 40 kts with sfc based CAPE values of over 3000 J/KG will support severe thunderstorm development along the cold front, which will act as a forcing mechanism. However, these storms along the cold front will quickly exit our forecast area to the southeast. Late evening and tonight. Additional elevated thunderstorms will develop north of the cold front late this evening generally after 9 or 10 pm and greatly expand northward after midnight. However, these later thunderstorms north of the boundary will have less instability to work with and should generally not be severe although there could be a few strong thunderstorms just north of the front over northern Kansas for at time this evening. Again the main threat for severe thunderstorms will those thunderstorms that form right along the cold front boundary this evening. The general thunderstorms that will expand north through the area late tonight will likely be the most numerous along and south of I-80. Sunday... Thunderstorms will likely linger into Sunday morning, possibly through mid to late morning across eastern zones. However, the afternoon should be dry across the area with the storm system departing our area. It will be a much cooler day behind the cool front with highs only in the lower to mid 70s. .LONG TERM...(Sunday night through Saturday) Issued at 320 PM CDT Sat Sep 21 2019 We expect an upper low to cut off and hang out over the desert southwest for few days before ejecting into the plains by late week (Friday) with poor confidence on how this upper low will track into the central plains. Overall rain chances this week are currently low at best. We do expect a significant trough to develop over the western United States by next weekend, but that trough could get hung up over the west due to a strong ridge across the southeastern portion of the country. Consequently, confidence in precipitation chances as we head into next weekend is also rather low. Overall temperatures should range from the 70s to lower 80s. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday) Issued at 554 PM CDT Sat Sep 21 2019 The cold front is well south of the terminals, but scattered thunderstorms are still expected to move into the terminal vicinity in the 06-15Z timeframe. These storms should be non- severe at this point. Winds will remain north to northwesterly through the TAF period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Mangels SHORT TERM...Wesely LONG TERM...Wesely AVIATION...Mangels
Hazardous Weather Outlook National Weather Service Hastings NE 1220 PM CDT Sat Sep 21 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 221730- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1220 PM CDT Sat Sep 21 2019 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thunderstorm chances will increase across southern portions of the outlook area this evening. The best chance for strong to severe thunderstorms will be after 5 PM, mainly along and south of a line from Hebron, Nebraska to Mankato and Stockton, Kansas. The primary hazards will be large hail to the size of golf balls, damaging wind gusts near 60 MPH and heavy rainfall. Late tonight, mainly after midnight, thunderstorm chances will spread further north across the remainder of the outlook area including south central Nebraska, but the best chances will be focused along and south of Interstate 80. The overall threat for severe weather is expected to wane through the late evening hours with most if not all of the storms expected to be below severe weather thresholds by midnight as the storms expand northward into south central Nebraska. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Non severe thunderstorms may linger across much of the outlook area Sunday morning. Additional thunderstorm chances return to the forecast Monday night into Tuesday, and again Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 PM this evening, mainly south of a line from Hebron Nebraska to Stockton Kansas. && More information may be obtained at the following web page: https://www.weather.gov/hastings Wesely
Special Weather Statement
National Weather Service Hastings NE
651 PM CDT Sat Sep 21 2019
NEZ087-220030-
Thayer NE-
651 PM CDT Sat Sep 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR THAYER COUNTY UNTIL 730 PM CDT...
At 650 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chester, or 17 miles north of Belleville, moving northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hebron, Deshler, Chester, Alexandria, Byron, Hubbell, Belvidere and
Gilead.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.
LAT...LON 4000 9737 4000 9782 4004 9782 4035 9749
4035 9737
TIME...MOT...LOC 2350Z 223DEG 33KT 4008 9763
MangelsSpecial Weather Statement National Weather Service Hastings NE 659 PM CDT Sat Sep 21 2019 KSZ006-007-018-019-220030- Jewell KS-Smith KS-Osborne KS-Mitchell KS- 659 PM CDT Sat Sep 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MITCHELL... SOUTHWESTERN JEWELL...SOUTHEASTERN SMITH AND NORTHEASTERN OSBORNE COUNTIES UNTIL 730 PM CDT... At 659 PM CDT, Doppler radar was tracking a strong thunderstorm over Downs, or 22 miles west of Beloit, moving northeast at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Downs, Cawker City and Ionia. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until midnight CDT for north central Kansas. LAT...LON 3938 9852 3952 9871 3974 9846 3958 9819 TIME...MOT...LOC 2359Z 222DEG 26KT 3954 9853 Fay
Special Weather Statement
National Weather Service Hastings NE
704 PM CDT Sat Sep 21 2019
KSZ017-018-220030-
Rooks KS-Osborne KS-
704 PM CDT Sat Sep 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOKS AND
SOUTHWESTERN OSBORNE COUNTIES UNTIL 730 PM CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm over
Natoma, or 16 miles north of Emmeram, moving northeast at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Natoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.
LAT...LON 3914 9914 3934 9903 3927 9877 3913 9888
3913 9909
TIME...MOT...LOC 0004Z 222DEG 24KT 3918 9902
FayPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
717 PM CDT SAT SEP 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 1 ESE HEBRON 40.17N 97.58W
09/21/2019 E1.00 INCH THAYER NE PUBLIC
PICTURE OF QUARTER SIZE HAIL ON SOCIAL
MEDIA.
&&
MANGELSThe Grand Island radar (KUEX), 136 km away, was scanning. The volume nearest the first event began at 00:20 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846610, 846611, 846609.